[Skip to Content]
[Skip to Content Landing]
Article
June 27, 1986

Tocainide-Induced Granulomatous Hepatitis

Author Affiliations

St John's Mercy Hospital Washington, Mo

JAMA. 1986;255(24):3362. doi:10.1001/jama.1986.03370240032016
Abstract

To the Editor.—  Tocainide hydrochloride (Tonocard) is a lidocaine analogue used in treatment of ventricular arrhythmias. Recent reports suggest hepatotoxic reactions to this drug.1,2 We report a case of granulomatous hepatitis probably caused by tocainide.

Report of a Case.—  A 62-year-old man was admitted to the hospital on Jan 3, 1986, with a several-week history of anorexia and a 6.3-kg (14-lb) weight loss. The patient was generally healthy but had been recently discharged from the hospital on Dec 4, 1985, following treatment for an affective disorder and possible alcoholism. Results of liver function tests at that time, including alkaline phosphatase, γ-glutamyl transpeptidase, alanine aminotransferase, and aspartate aminotransferase, were all normal. During hospitalization, the patient was found to have frequent premature ventricular contractions and was discharged on a regimen of tocainide hydrochloride, 400 mg orally three times a day. The patient was receiving no other medications. Seven days prior to

×